teen pouring cough syrup
1 / 10

Cough Syrup

Many parents don’t think twice about having over-the-counter cough syrup at home. But if you take a lot at once, it can alter your thoughts or make you feel like you’ve left your body. You can become addicted. Too much can also slow your heartbeat and breathing, especially if you mix it with alcohol. You can die from it.

Swipe to advance
aerosol can
2 / 10

Inhalants

Some teens inhale household products like glue, Freon, aerosol sprays, cleaning fluids, gas from whipped cream cans, and even mothballs for a high that makes them feel drunk. It can be addictive, but inhaling even once can cause brain damage or death. The fumes can cause heart failure or clog your lungs so you can’t breathe.

Swipe to advance
man sniffing popper
3 / 10

Nitrites

A special type of inhalants called nitrites, sometimes called “poppers” or “snappers,” provide a different kind of high. They can boost sexual pleasure because of how they dilate blood vessels. Like all inhalants, they can cause death or brain damage, even for first-time users. They’re also linked to the spread of sexual diseases like HIV and hepatitis, because people who focus on getting high may not practice safe sex.

Swipe to advance
nutmeg
4 / 10

Nutmeg

Yup, a chemical in the spice nutmeg may give you a feel-good high if you get enough of it. But it can also send you to the ER. Nutmeg poisoning can give you heart palpitations and make you feel dizzy, nauseous, tired, or anxious. Some people have died from eating too much nutmeg. Don’t worry, it’s way more than you’d ever put in a pie.

Swipe to advance
wet tampon
5 / 10

Alcohol Tampons

Some curious teens (female and male) may try to get drunk without drinking alcohol. They may soak tampons in vodka, then put them in their vaginas or rectums. There’s no proof that this works. What’s more, the vodka may burn sensitive vaginal or rectal tissue. In rare cases, it has caused colitis.

If teens get alcohol poisoning this way, without alcohol on their breath, ER doctors may not know what’s causing the problem, so treatment may be delayed -- and alcohol poisoning can cause death.

Swipe to advance
bath salts
6 / 10

'Bath Salts'

This powder that comes in small packets, also called synthetic cathinones, isn’t really for putting in the bath. Teens swallow, snort, or inject it. It can cause a feeling of joy or boost sex drive. But it could also make you feel drunk, get violent, or lose touch with reality. It’s addictive and can cause strong symptoms of withdrawal. Thousands visit the ER each year for things like chest pain, a racing heart, panic attacks, and hallucinations after using bath salts. Some die.

Swipe to advance
teen holding motion sickness pills
7 / 10

Motion Sickness Pills

Teens take large doses of motion sickness pills for a high that may make them hallucinate. But too much of this OTC drug can make you violent or out of touch with reality, cause memory loss, or make you unable to speak or control your bladder. It’s not clear how many pills will produce a high or how many will kill you.

Swipe to advance
teen holding hand sanitizer
8 / 10

Hand Sanitizer

People have been known to drink hand sanitizer or use salt to pull out the liquid from the gel. Drinking this can lead to alcohol poisoning, seizures, coma, or death. Teens may drink more than they can handle, not knowing there’s much more alcohol by volume in hand sanitizer (60% to 95%) than vodka (40%) or beer (4%-6%). Some teens may drink aftershave for a buzz, but it can cause the same symptoms or death.

Swipe to advance
hand holding antidiarrheal pills
9 / 10

Anti-Diarrheal Pills

Taking too much anti-diarrheal medicine sounds like a bad joke, not a way to get a buzz. Still, teens may pop several pills to get a feel-good high. It’s risky. High doses of them can send you to the ER or even kill you.

Swipe to advance
syringe
10 / 10

Krokodil

There aren’t any confirmed cases in the U.S., but krokodil has generated a lot of talk in recent years. It’s a homemade drug invented in Russia. People inject it to get a high that’s like using heroin. The drug is very dangerous. It can destroy skin, muscle, bone, and organs it comes in contact with. Some users have needed to have body parts amputated. Many have died from using this drug.

Swipe to advance

Up Next

Next Slideshow Title

Sources | Medically Reviewed on 07/19/2016 Reviewed by Dan Brennan, MD on July 19, 2016

IMAGES PROVIDED BY:

1) Getty Images

2) Getty Images

3) Getty Images

4) Getty Images

5) Getty Images

6) DEA

7) Getty Images

8) WebMD

9) WebMD

10) Getty Images

 

SOURCES:

National Institute on Drug Abuse: “Cough and cold medicine (DXM and codeine syrup).”

National Institute on Drug Abuse: “Research report series: Inhalants.”

Demetriades, A. Emergency Medicine Journal, March 2005. 

Mentoring in Medicine and Science: “Are teenagers really using vodka-soaked tampons?”

Herrerias, J. Endoscopy, May 1983.

Mian, S. Gastrointestinal Endoscopy, June 2005.

Gardner, D. Canadian Journal of Psychiatry, March 1993.

Brown, J. Journal of the Canadian Medical Association, Dec. 13, 1969.

Gormley, N. Critical Care Medicine, January 2012.

Darracq, M. American Journal of Drug and Alcohol Abuse, May 2013.  

National Capital Poison Center: “Hand sanitizer: What’s the real story?”

Wilson, M. Indian Journal of Nephrology, January/February 2015.

Egbert, A. Alcohol and Alcoholism, January 1986.

Reviewed by Dan Brennan, MD on July 19, 2016

This tool does not provide medical advice. See additional information.

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.